How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Dog Veterinary
Satisfied Customers: 4855
Experience:  Over 14 years of clinical veterinary experience
Type Your Dog Veterinary Question Here...
Dr. John is online now
A new question is answered every 9 seconds

My dog is taking prednisolone and they added azthioprine a

Customer Question

My dog is taking prednisolone and they added azthioprine a week later. My dog seems extremely lethargic and just plane very weak. He has eaten very little today and did drink a lot of water this afternoon but has not for about 8 hrs. He went for a very short walk but at times he seemed so weak he just stood in place for a minute or two and then continued on.
He has been diagnosed with hemolytic anemia. His blood work showed slight improvement last week. He is a beagle/lab mix about 30 lbs.
He doesn't seem to want to take the meds. Up until 2 weeks ago he was a very strong active dog that would jump 3 feet in the air.
Is this a normal side effect for these drugs?
Submitted: 5 months ago.
Category: Dog Veterinary
Expert:  Dr Chris replied 5 months ago.

Hi there. My name is***** to hear that your Guinness is unwell. I will do my best to help with your question. First I have a few questions to help me better understand your situation.

1) What dose of prednisolone and what dose of azathioprine is he on?

2) Was it two weeks ago that the prednisolone was started, and one week ago the azathioprine started?

3) Are you able to check his gum colour, and the colour of the outer 'whites' of his eyes (or take a photo of each)?

There may be a potential drug effect relating to the azathiaprine itself, or a drug-interaction between the two drugs. This can involve toxicity of the liver, the gastrointestinal tract or the bone marrow. But it could also be the haemolyic anaemia itself that is the cause of his weakness.

Customer: replied 5 months ago.
20mg twice a day for the prednisolone and 3/4 of a 50mg tablet of the azathioprine once a day. The whites of his eyes are normal bright white. Gums look normal as well.
Customer: replied 5 months ago.
he started the pred two weeks ago this coming Tuesday and started the Azo last Tuesday
Customer: replied 5 months ago.
He did finally eat a good meal tonight but very little water
Expert:  Dr Chris replied 5 months ago.

Okay, thanks.

That's good to hear he ate well. And it's promising that his gums and eyes are looking normal. I would have expected you to see some yellowness (jaundice) at either site, if it was liver toxicity, and paleness +/- jaundice if it was the haemolytic anaemia causing the problem.